Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 19, 1998, 7:40 AM EST for Charlotte County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 1998, 7:40 AM EST (12:40 UTC)
- Expired
- Mar 19, 1998, 10:35 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 191251 COR FFWRNK VAC037-191535- BULLETIN--EAS ACTIVATION REQUESTED CORRECTION TO COUNTY CODE FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 740 AM EST THU MAR 19 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1035 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...CHARLOTTE COUNTY AT 740 AM...DOPPLER RADAR IN BLACKSBURG VIRGINIA ESTIMATES THAT FROM TWO TO THREE OF RAIN HAS FALLEN OVER PARTS OF THE COUNTY SINCE MIDNIGHT. THESE RAINFALL AMOUNTS WILL CAUSE FLOODING OF SMALL CREEK AND STREAMS...AND PONDING OF WATER IN LOW LYING AREAS. RAIN THROUGH 700 AM. A PERIOD OF MODERATE TO HEAVY RAINFALL IS EXPECTED WITH AS MUCH AS A HALF INCH OF ADDITIONAL RAIN BY 900 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE0 ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DSD/SJK/RMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 2:35 AM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 19, 2:35 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 AM EST THU MAR 19 1998 RECOMM... WBC...MENTION OF TSTMS FOR FRI. NW WNDS 5 TO 10 ON THURS. DISCUSSION... MODERATE RAIN SHWRS MVG EAST FRLY QCKLY...EXCPT FOR SRN PDMNT WHERE MIGHT SEE SOME MINOR FLOODING PRBLMS NEXT FEW HOURS. WILL HV TO WATCH CAREFULLY. A FEW SHRWS POPPING UP OVR NC MTNS AND THINK THIS WRNTS KEEPING LOW CHC POPS IN FOR EARLY 1ST PD...HIGH CHC POPS FAR EAST WITH LINGERING HEAVIER SHWRS. LINGERING EARLY MORNING FOG LIKELY AS WELL. GOOD DRY PUNCH DURING THE DAY..WITH WIND SHIFT TO NW SHOULD DIMINISH PRECIP CHCS TO ALMOST NADA BY AFT WITH EVEN SOME SUN AND WRMR TEMPS AS WDG FINALLY GETS PUSHED OUT BY PASSAGE OF THE WEAK COLD FRONT. HOW MANY TIMES HAVE I ALREADY SEEN...IN MY SHORT TIME HERE...THE WDG HOLD IN UNTIL THE COLD FRONT MOVES THROUGH...THEN WE WARM UP. THIS FRNT NOT VERY STRONG WITH MINIMAL CAA BEHIND IT...AND NW WINDS RATHER WEAK...BUT DOWNSLOPE NEVERTHELESS. ACTUALLY...FCST TEMPS IN CRNT PCKG LOOK PRETTY GOOD. MDLS PRETTY SIMILAR WITH TIMING OF NEXT NEXT SYSTEM...NOW DIGGING INTO TX PNHNDL...SOME SIGNS OF BEING A LTL SLOWER AND NEW NGM GUIDANCE REFLECTS LOWER POPS FOR OVERNIGHT AND MOST PRECIP LOOKING MORE LIKE WILL HOLD OFF UNTIL LATER ON FRI. NOT READY TO LOWER POPS FROM LOW CHC THOUGH. FOR FRI...DECENT CHC AT SOME CONVECTION AS UPR LOW APRCHS WITH COLDER AIR ALOFT AND APPARENTLY GOOD DYNAMICS WITH DIFLUENT FLOW. ETA TIME SECTION SHOWS NICE STRONG UVV MAX AT 18Z. MDLS DEPICT SOME DFRNCS AS FAR AS LOCATIONS OF HIGHEST SFC-BASED INSBLTY...WITH NGM SHOWING A NOSE OF NEG LIS AND 850 THETA-E RDG FARTHER NORTH THAN ETA. ETA SHOWS STRONGEST LOW LVL MSTR CONV OVR S. CARO AND SRN NC...WHERE DRY PUSH IS AIMING AND STRONGEST GRAD ALONG FRONT IS FCST TO BE. NGM DRY SLOT PUSHING A LTL MORE NORTH BY FRI PM INTO WRN NC AND AVN A COMPRIMISE. IN ANY CASE...THETA-E RDG...MSTR CONV...NEG LIS ALL PT TO A CHC OF TSRMS FOR ALL OF CWA...WITH BEST CHC SE PART OF OUR PDMT. CRNT FCST SEEMS TO HAVE THIS COVERED. BTM LINE AFTER ALL THIS...CRNT FCST LOOKS REASONBL. ONLY CHNG WOULD BE SLIGHTLY LOWER POPS 1ST PD. HIGHS A LTL BELOW GUIDANCE. ROA 64/48/60 337 LYH 63/49/60 337 DAN 63/49/64 537 RNK 58/45/56 337 BLF 60/45/58 337 KEIGHTON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:54 AM EST | Flash Flood Warning | RNK | Halifax | 3 hr |
| Mar 19, 8:51 AM EST | Flash Flood Warning | RNK | Halifax | 104 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.